Tennessee, 2005

Flash Flood and Lightning Strike in Tennessee, July 16, 2005

July 16, 2005 · NWS MEG · 2 events in 2 counties and zones

1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 2:20 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 2:20 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT SAT JUL 16 2005

.DISCUSSION...

EARLY MORNING WEATHER MAPS INDICATE A TROUGH FROM CENTRAL IN TO
THE BOOTHEEL AND ON TO NE TX. WINDS ARE CALM OVER MUCH OF THE
ARE...BUT SOUTHERLY WINDS EXIST IN THE SOUTHEASTERN PARTS OF THE
AREA. MOISTURE IS CONVERGING IN THE SOUTH HALF OF THE CWA AND
SHOWERS ARE FORMING ATTM LIKE THEY DID THURSDAY NIGHT. THUS...
THERE WILL BE AN OUTBREAK OF SHOWERS AND THUNDERSTORMS AGAIN
TODAY ACROSS THE MIDSOUTH...ESPECIALLY IN THE SOUTHEASTERN
2/3RDS. THIS ACTIVITY WILL CONTINUE INTO THE EVENING.

SHOWERS SHOULD FORM FARTHER NORTH SUNDAY MORNING SINCE THE
BERMUDA HIGH WILL BACKBUILD INTO THE MIDSOUTH. AM EXPECTING
ANOTHER ROUND OF TRWS MAINLY DURING THE DAY AND EARLY EVENING.

AFTERNOON AND EVENING THUNDERSTORMS WILL FORM MONDAY...BUT A
FRONT WILL FALL INTO THE AREA LATER MONDAY NIGHT AND CONCENTRATE
SHOWERS IN THE MIDSOUTH AGAIN TUESDAY AND WEDNESDAY.

FAVORED TIME FOR SHOWERS DEVELOPMENT WILL BE DURING AFTERNOON AND
EVENINGS THURSDAY AND FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

WER
Hazardous weather outlook, Jul 16, 3:04 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT SAT JUL 16 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
404 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SLOW MOVING HEAVY THUNDERSTORMS WILL PROVIDE THE POTENTIAL FOR
FLASH FLOODING TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING
OCCURS OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE
RECORDED.

WER

The radar

The Memphis radar (KNQA), 117 km away, was scanning. The volume nearest the first event began at 14:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, McNairy

When
July 16, 8:57 AM CST to 10:30 AM CST
Where
McNairy County, Selmer
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.183, -88.600

Some roads were flooded.

Lightning, Weakley

When
July 16, 7:00 PM CST to 7:05 PM CST
Where
Weakley County, Gleason
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

A century-old tree was destroyed by a lightning strike.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465442, 5465443.